Texas, 2023

Heat in Texas, July 30 to 31, 2023

July 30 to 31, 2023 · NWS SHV · 21 events in 21 counties and zones

An upper ridge of high pressure became anchored over the Southern Rockies and extended east into the Ozarks and Central Arkansas on July 30th, with the center of the ridge shifting east into the Oklahoma and Texas Panhandles on the 31st. Meanwhile, a weak surface front lifted back north into portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front over…

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper ridge of high pressure became anchored over the Southern Rockies and extended east into the Ozarks and Central Arkansas on July 30th, with the center of the ridge shifting east into the Oklahoma and Texas Panhandles on the 31st. Meanwhile, a weak surface front lifted back north into portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front over Southeast Oklahoma and into Southwest Arkansas and portions of North Louisiana. Strong sinking motion observed beneath this ridge resulted in compressional warming, with temperatures climbing into the lower 100s across East Texas. Given the limited mixing of dewpoints observed, heat indices ranged from 105 to 110 degrees on the 30th before even more oppressive conditions were observed on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 30, 5:21 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 30, 5:21 AM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
621 AM CDT Sun Jul 30 2023

...New AVIATION...

.SHORT TERM...
(Sunday through Monday)
Issued at 217 AM CDT Sun Jul 30 2023

Upper-air analysis from early this morning continues to show a
large area of high pressure across the southwest CONUS, extending
into our area. Looking at 300mb, the center of high pressure
appears to be located over the northern Texas Panhandle into
southeast Colorado and northwest New Mexico. The only change to
this ridge through the short-term period is that the center of it
will gradually push further into our region as a low pressure
system begins to move into the Pacific Northwest. The bad news
here is this will only make things hotter during the upcoming week
(see long-term for more information).

I have elected to just keep the Heat Advisory going for today
across the entire region. It is set to expire at 8pm tonight,
however, it will likely be expanded into Monday. The only reason I
did not expand it already is because there is some chance we will
have to go with an Excessive Heat Warning for portions of the area
on Monday and I wanted to re-evaluate this tonight or let the day
shift take a gander. Nonetheless, it is going to be hot today and
tomorrow. There is some small chance we could see another isolated
shower or thunderstorm this afternoon somewhere in the area,
Monroe picked up one yesterday, but chances are not high enough to
up PoPs from the current forecast.

Yesterday while I was out and about I heard a person proclaim
"Dadgum! It's hotter than Hades out here". This phrase made me
ponder the origin of the statement, as it was not the first time
I had heard it. According to Greek mythology, Hades refers to both
the realm of the dead that is believed to be located deep within
the earths core and Hades is the god who rules it. Science would
teach us that the inner core of the earth is a hot, dense ball of
iron. The temperature of the inner core runs about 9,400 degree
Fahrenheit. So next time you hear that you can say with confidence
"False, Hades is much hotter than (insert however hot it is)".
But yes, it is not going to be as hot as the core of the earth
today and tomorrow, I would more rather say it is going to be as
hot as a billy goat in a pepper patch.

In all seriousness, we are going to have oppressive heat over the
next few days. Please please please use precaution if spending an
extended period outdoors and know the signs of heat illness. /33/

&&

.LONG TERM...
(Monday Night through Sunday)
Issued at 217 AM CDT Sun Jul 30 2023

Dangerous heat continues with the hottest temperatures of the year
on the way to the Four State Region through most of the workweek
before a break finally arrives by the weekend. Heat hazard product
issuance is likely for several days as a result. This is due to
upper level ridging that will proceed southeast across the Southern
Great Plains into East Texas and nearly directly over us by
Wednesday. In the process, the only window of any precipitation
until the weekend is introduced by medium-range guidance on Tuesday
afternoon in the form of a slight chance of isolated thunderstorms
in our eastern zones from a weak shortwave on the periphery of this
ridging. Beyond this isolated rain chance, temperature maximums of
widespread triple-digit heat continues each day with light winds not
providing much relief, including at night with temperature minimums
in the upper 70s/lower 80s. Extra attention should be paid to the
cumulative amount of heat stress that is possible through multiple
days (as well as dusk hours). Adequate precautions are encouraged to
be taken against the elevated potential for heat illnesses. This
includes (and is not limited to) altering outdoor plans, taking
frequent breaks if you must be outside, checking the backseat of
your vehicle, and knowing the signs and symptoms of heat exhaustion
and heat stroke.

Long-range guidance suggests that this persistent ridge will
gradually break down by the end of the week, allowing the chance in
northerly flow for a frontal boundary to approach the area and
instigate chances of precipitation (as well as introducing some
relief from the heat in the form of temperature maximums in the mid-
to-upper 90s instead). /16/

&&

.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Sun Jul 30 2023

For the 30/12z TAF update...No major changes to the forecast for
this TAF update. Clear skies and VFR conditions are in control for
all the terminals. Had some potential for some patchy fog around
KMLU, but have not seen any indication that it will come to pass
so I have taken it out. Typical daytime CU is expected today with
the chance of a stray shower, however, not enough confidence that
anything will impact any terminals. Winds should remain light
throughout the period. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 102  79 103  80 /   0   0   0   0
MLU 101  77 101  76 /  10  10  10   0
DEQ  99  75 101  75 /   0   0   0   0
TXK 102  77 103  78 /   0   0   0   0
ELD  98  75  99  75 /   0   0  10   0
TYR 104  79 106  80 /   0   0   0   0
GGG 101  78 104  79 /   0   0   0   0
LFK 104  78 106  78 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for ARZ050-051-059>061-070>073.

LA...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for LAZ001>006-010>014-017>022.

OK...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for OKZ077.

TX...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

SHORT TERM...33
LONG TERM....16
AVIATION...33
Hazardous weather outlook, Jul 30, 5:40 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
640 AM CDT Sun Jul 30 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-311145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
640 AM CDT Sun Jul 30 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Hot and dry conditions are expected again today, as temperatures
climb into the upper 90s and lower 100s this afternoon. When
combined with the humidity, heat indices will surpass 105 degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hotter and more humid conditions are expected through all of next
week, as an upper level ridge of high pressure begins to expand east
into the region. An increase in afternoon maximum temperatures are
expected through next week, with many locations near or in excess of
100 degrees. When combined with the humidity, heat indices will
likely exceed 105 degrees each day. Thus, a Heat Advisory will likely
become necessary through much of next week as well. Those that must
be outside are urged to drink plenty of water, take frequent breaks,
and limit exposure to the direct sunlight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Red River

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Cass

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Morris

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Titus

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Camp

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Wood

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Marion

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Smith

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Panola

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 30, 9:00 AM CST to July 31, 10:00 AM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126245, 1126246, 1126247, 1126248, 1126249, 1126250, 1126251, 1126252, 1126255, 1126256, 1126257, 1126258, 1126259, 1126260, 1126261, 1126262, 1126263, 1126264, 1126265, 1126266, 1126267.